Nebraska, 2014

Hail in Nebraska, April 27, 2014

April 27, 2014 · NWS LBF · 8 events in 7 counties and zones

A warm front lifting north became the focus for early afternoon scattered severe thunderstorms on April 27th. 25 inches reported in southwest Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front lifting north became the focus for early afternoon scattered severe thunderstorms on April 27th. Storms developed shortly after noontime with hail, the largest 1.25 inches reported in southwest Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 27, 6:07 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 27, 6:07 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 AM CDT SUN APR 27 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 336 AM CDT SUN APR 27 2014

EARLY THIS MORNING 986MB SURFACE LOW OVER KOGA. TEMPERATURES RANGE
FROM THE 50S OVER THE NEBRASKA PANHANDLE TO THE LOW 70S OVER
SOUTHWEST NEBRASKA. DEWPOINTS IN THE 20S OVER SOUTHWEST NEBRASKA
AND IN THE 40S OVER THE PANHANDLE ON THE BACKSIDE OF THE SURFACE
LOW. MOISTURE POOLING ALONG THE FRONT OVER NORTH CENTRAL NEBRASKA
WITH TD'S AROUND 60F. MOST CONVECTION FIRING OVER CENTRAL SOUTH
DAKOTA INTO MINNESOTA AND IOWA. UPPER CLOSED LOW OVER SOUTHEAST
COLORADO AS SEEN IN WATER VAPOR. WESTERN NEBRASKA IS IN AREA OF
DIVERGENCE ALOFT. BUFR AND BUFKIT SOUNDINGS INDICATING A STRONG CAP
IN PLACE OVER WESTERN NEBRASKA THIS MORNING. THIS IS VERIFIED BY THE
LACK OF CONVECTION AS SEEN ON KLNX RADAR. CAP SHOULD BEGIN TO ERODE
THROUGH THE MORNING AS UPPER LOW MOVES INTO WESTERN KANSAS. BEST
DYNAMICS FOR SEVERE WEATHER OVER NORTH CENTRAL NEBRASKA WITH HIGHER
TD'S AND DEEP LAYER MOISTURE WITH BETTER LIFT. STRONG GRADIENT WINDS
TO DEVELOP ON THE BACKSIDE OF LOW PRESSURE AS THE VERTICALLY STACKED
SYSTEM MOVES SLOWLY EAST ALONG NEBRASKA KANSAS BORDER. HAVE ADDED A
WIND ADVISORY OVER THE EASTERN NEBRASKA PANHANDLE AND SOUTHWEST
NEBRASKA THROUGH THE AFTERNOON AND THEN CARRIED A WIND ADVISORY OVER
MOST OF WESTERN NEBRASKA THROUGH THE OVERNIGHT. COLDER AIR FILTERING
IN OVERNIGHT AND HAVE SOME MIXED PRECIPITATION OVER THE PINE RIDGE
AREA LATE TONIGHT BUT NOT REAL CONFIDENT. MODELS DIFFER ON AMOUNT OF
COLD AIR OVER THE NORTHWEST.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 336 AM CDT SUN APR 27 2014

12Z MONDAY AND BEYOND. FORECAST CONCERNS IN THE EXTENDED REVOLVES
AROUND THE PERSISTENT-SLOW MOVING UPPER LEVEL LOW WHICH IS
EXPECTED TO BRING PRECIPITATION AND GUSTY CONDITIONS TO MUCH OF
THE REGION THROUGH MID/LATE WEEK. WIND AND/OR WINTER WEATHER
HEADLINES ARE ANTICIPATED.

BUILDING HEIGHTS ACROSS THE EASTERN CONUS WILL CAUSE THE SOUTHWEST
UPPER LEVEL LOW TO EFFECTIVELY STALL AND TAKE ON A NEGATIVE TILT
ATOP CENTRAL NEBRASKA ON MONDAY.  AS THIS OCCURS...MOISTURE WILL
CONTINUE TO WRAP AROUND THE LOW AND INTERACT WITH STRONG MID-LEVEL
FRONTOGENETIC FORCING.  A NICE DEFORMATION BAND/S/ OF PRECIPITATION
ARE ANTICIPATED TO DEVELOP AND REMAIN QUASI-STATIONARY ACROSS OUR
NORTHERN AND CENTRAL ZONES MONDAY INTO TUESDAY.  THE MEDIUM RANGE
MODELS HAVE COME INTO BETTER OVERALL AGREEMENT WITHIN THE PAST 24
HOURS...BUT BEYOND LATE MONDAY...DIFFERENCE IN THE GUIDANCE BECOMES
READILY APPARENT.  THE NAM CONTINUES TO DISPLAY A QUICK BIAS WITH
THE UPPER LEVEL LOW...AND PROJECTS THE COLDEST H85 AIR ON THE
BACKSIDE OF THE MEANDERING LOW.  THIS IN TURN WOULD PROVIDE FOR A
MORE RAPID CHANGEOVER TO SNOW ACROSS OUR NORTHWEST/NORTHERN ZONES.
THE GFS IS SIGNIFICANTLY WARMER THROUGH 12Z TUESDAY...SUPPORTING
RAIN FOR MUCH OF THE EVENT.  BUT THE GFS HAS COME INTO BETTER
ALIGNMENT WITH CMC AND ECMWF CONCERNING THE TRACK OF THE H5/SFC
LOW.  THE EURO CAMP SUPPORTS A CHANGEOVER MONDAY NIGHT INTO EARLY
TUESDAY.  GIVEN THE DEGREE OF DOWNSTREAM RIDGING...THE NAM WAS
DEEMED TOO QUICK...AND THUS WAS DISCOUNTED.  WILL CONTINUE TO TREND
THE FORECAST TO THE SLOWER SOLUTIONS...WHICH FAVORS A GENERAL BLEND
OF THE ECMWF...CANADIAN...AND NOW THE GFS SOLUTIONS.  HOWEVER WILL
NOT PUT TOO MUCH STOCK INTO THE WARMER PROFILES AS PREDICTED BY THE
GFS...AS THERE IS ENOUGH CONFIDENCE THAT SNOW WILL FALL...ESPECIALLY
ACROSS NORTHWEST NEBRASKA.  DESPITE FREEZING LEVELS OF ONLY A COUPLE
HUNDRED FEET...SFC T/S DO NOT FALL AOB 0C UNTIL EARLY WEDNESDAY.
THUS WILL GO WITH A PREVAILING RAIN/SNOW MIX GENERALLY ACROSS OUR
NORTHWEST TUESDAY MORNING...THEN BRING RAIN BACK AS TEMPERATURES
WARM WITH THE HIGH SUN ANGLE TUESDAY AFTERNOON.  SINCE ACCUMULATIONS
ARE EXPECTED TO BE MINIMAL /OR NIL/...WINTER HIGHLIGHTS WILL NOT BE
ISSUED WITH THIS FORECAST PACKAGE.  CONCERNING THOUGH IS THE STRONG
NORTHWEST WIND ON THE BACKSIDE OF THE SURFACE LOW.  IF TEMPERATURES
COOL A FEW DEGREES MORE THAN ANTICIPATED /NAM IS ONTO
SOMETHING/...WINTER IMPACTS WOULD BE SIGNIFICANT.

WITH THE MODELS COMING INTO SOMEWHAT BETTER AGREEMENT CONCERNING THE
TRACK OF THE SFC LOW...VERY WINDY CONDITIONS ARE ANTICIPATED ACROSS
THE WESTERN 2/3RDS OF THE FORECAST AREA MONDAY.  SERIOUSLY DEBATED
ISSUING A HIGH WIND WATCH FOR THIS AREA AS A EXTREMELY TIGHT
PRESSURE GRADIENT WILL WORK WITH CAA AND MIXING ALOFT TO PROMOTE
THESE GUSTY CONDITIONS.  AFTER COLLABORATION WITH OUR
WESTERN/SOUTHERN NEIGHBORS...WILL WAIT AS CURRENT HEADLINES TAKE
PRECEDENCE AND PLAN TO KEEP THINGS SIMPLE.  THIS PLAN WORKS WELL AS
IF SNOW WERE TO FALL...THEN WINTER HEADLINES WOULD TRUMP AREAS WHERE
WIND HIGHLIGHTS WOULD BE NEEDED.  TUESDAY WILL BE WINDY AS
WELL...ADDITIONAL WIND HEADLINES MAY BE NEEDED.

TUESDAY NIGHT AND BEYOND...THE UPPER LEVEL LOW WILL CONTINUE TO
MEANDER OVER THE MIDWEST CORN BELT BEFORE LIFTING TOWARD THE GREAT
LAKES REGION LATE WEDNESDAY.  THE THREAT FOR LIGHT PRECIPITATION
WILL CONTINUE THROUGH THURSDAY WITH A LIMITED CHANCE FOR RAIN OR
SNOW OVER NORTHERN NEBRASKA DURING THE OVERNIGHT AND EARLY MORNING
HOURS.  AFTER A COOL START WEDNESDAY TEMPERATURES WILL SLOWLY
MODERATE INTO THE 50S FOR WEDNESDAY AND THURSDAY...APPROACHING THE
60S FOR FRIDAY AND SATURDAY AS THE UPPER LEVEL LOW IS ABSORBED
BY THE NRN STREAM AND LIFTED INTO EASTERN CANADA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 706 AM CDT SUN APR 27 2014

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN NEBRASKA
TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL. EAST OF
A LINE FROM KVTN TO KLBF WINDS WILL BE SOUTHERLY AND GUSTY AND
WEST OF THE LINE WINDS WILL BE NORTHERLY AND WILL INCREASE THROUGH
THE AFTERNOON WITH GUSTS TO AROUND 35 MPH. NORTHWEST WINDS WILL
INCREASE THROUGH THE EVENING AND SPREAD EAST ACROSS THE WESTERN
NEBRASKA SANDHILLS. CEILINGS WILL LOWER INTO MVFR CATEGORIES THIS
AFTERNOON AND CONTINUE IN MVFR OVERNIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 AM MDT MONDAY FOR NEZ004-022-
035-056>058-069.

WIND ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 AM CDT
/6 AM MDT/ MONDAY FOR NEZ023>025-036-037-059-070-071-094.

&&

SHORT TERM...POWER
LONG TERM...JACOBS
AVIATION...POWER
Hazardous weather outlook, Apr 27, 3:59 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 AM CDT SUN APR 27 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-281000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
459 AM CDT SUN APR 27 2014 /359 AM MDT SUN APR 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT OVER
NORTH CENTRAL NEBRASKA EAST OF A LINE FROM THEDFORD TO BROKEN
BOW TODAY. THE PRIMARY THREAT IS LARGE HAIL.

STRONG NORTHWEST WINDS WILL DEVELOP OVER THE SOUTHEAST NEBRASKA
PANHANDLE AND SOUTHWEST NEBRASKA THROUGH THE AFTERNOON AND THEN
SPREAD EAST OVER NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY THROUGH WEDNESDAY...A POWERFUL SLOW MOVING STORM SYSTEM
WILL MOVE EAST ACROSS THE CENTRAL PLAINS. STRONG WINDS AND
SHARPLY COOLER TEMPERATURES ARE EXPECTED MONDAY THROUGH
WEDNESDAY.

RAIN MAY CHANGE TO SNOW ACROSS THE WESTERN SANDHILLS AND THE
EASTERN NEBRASKA PANHANDLE EARLY MONDAY MORNING. MEASURABLE SNOW IS
POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY NIGHT ACROSS SHERIDAN
COUNTY. THE COMBINATION OF SNOW AND WIND COULD PRESENT A WINTER
WEATHER HAZARD FOR MOTORISTS AND LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTH CENTRAL NEBRASKA TODAY.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MP

The radar

The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Custer

When
April 27, 11:08 AM CST
Where
Custer County, 2.14 mi SSW of Oconto
Measured
1.25 in hail
Reported by
Public
Coordinates
41.120, -99.790

Hail, Custer

When
April 27, 11:25 AM CST
Where
Custer County, 7.3 mi W of Callaway
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.290, -100.070

Hail, Logan

When
April 27, 11:55 AM CST
Where
Logan County, 4.03 mi SSE of Gandy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -100.430

Hail, McPherson

When
April 27, 12:10 PM CST
Where
McPherson County, 8.55 mi SSE of Tryon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.430, -100.930

Hail, Thomas

When
April 27, 1:30 PM CST to 1:35 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.980, -100.570

Hail covered the ground.

Hail, Garfield

When
April 27, 4:24 PM CST
Where
Garfield County, 3.61 mi E of Burwell
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.780, -99.060

Hail, Holt

When
April 27, 4:58 PM CST
Where
Holt County, 5.07 mi SSE of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -98.940

Hail, Rock

When
April 27, 5:16 PM CST
Where
Rock County, 1.38 mi S of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.560, -99.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508088, 508089, 508090, 508091, 508092, 508093, 508094, 508095.